MAUDE Adverse Event Report: COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23905
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient code: no code available ¿ additional procedure required to replace picc line.Device code: device clogging is not labeled.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a turbo-ject® double lumen over-the-wire power-injectable picc line clotted within two weeks of placement.After the nurse flushed the line, blood returned back from the picc line and was visible between the insertion site and end of line.A cook inc.Sales representative observed and reviewed their flushing technique and it is being done per label.It was noted the anesthesiologist believes the clotting is due to insufficient strength of the clamp; therefore, the line is not fully closing.The line was removed and new turbo-ject® double lumen over-the-wire power-injectable picc line was placed.To date, additional patient and event information have not been made available.This report is associated with medwatch 1820334-2018-01208 and medwatch 1820334-2018-01259.
 
Additional Manufacturer Narrative
Investigation evaluation: a review of the complaint history, device history record, instructions for use (ifu), quality control, and trends of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.There is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality and device integrity prior to shipping.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.A review of the device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The ifu states, ¿preliminary reports indicate that catheter size can influence clotting.Larger diameter catheters have more tendency to promote clots.The catheter size should be as small as the use will allow.¿ based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new event description information to report at this time.
 
Additional Manufacturer Narrative
Additional information: a2-a4: asku.B5: additional information was received on 18jul2018 stating the following: please provide date of event -not provided.Please provide patient demographics -not provided.What types of fluids were being infused through the line? chemotherapy.Please provide any images or videos of the device? line discarded already.What is the maintenance protocol of the complaint device? weekly flushing with 30mls saline then 5 mls heparin for flushing.No further information is available.H10: investigation evaluation.Clinical assessment: a recent journal article states, ¿risk factors of catheter-associated thrombosis can be categorized according to three types: catheter factors such as catheter size and type, tip location, insertion site, numbers of venous punctures, and catheter dwell time; patient-related factors such as malignancy, recent trauma or surgery, history of venous thromboembolism, older age, and renal failure; and medication factors such as chemotherapy, kinds of infusion liquids, and use of prophylactic anticoagulant.But the risk factors reported in different studies differ greatly¿ (et al liu y).Above citation comes from liu y, gao y, wei l, chen w, ma x, song l.Peripherally inserted central catheter thrombosis incidence and risk factors in cancer patients: a double-center prospective investigation.Therapeutics and clinical risk management.2015;11:153-160.Doi:10.2147/tcrm.S73379./gjs 22jun2018.The patient was on chemotherapy and per the previously mentioned article (et al liu) in the clinical assessment dated 10jul2018, chemotherapy is a risk factor for increased blood clots.Also, the frequency of chemotherapy is not known (daily, weekly, was patient on a rest period?).In addition, the customer stated maintenance protocol included ¿weekly flushing with 30mls saline then 5 mls heparin for flushing.¿ per ifu t_ctpiccotwtt, ¿catheter lock should be reestablished after every use or at least every 24 hours if unused.¿ at this time, the most probable causes of this event are medication, disease progression and/or device maintenance related.Additional information from the ifu: if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Catheter heparinization should be determined by institutional protocol and clinical judgment.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Conclusion: based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.However, per information received from the customer and the clinical assessment the infrequency of maintenance (flushing, etc.) to keep the line clear as instructed in the ifu can be considered a contributing factor.The customer is to receive a letter detailing the investigation findings.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
See h10.
 
Additional Manufacturer Narrative
Correction: this report is being submitted retrospectively per fda request.The information in this report was previously submitted on 01aug2018 on a report with an incorrect follow up number 3.Therefore, this report is being submitted as a correction follow up number 2.Additional information: a2-a4: asku b5: additional information was received on 18jul2018 stating the following: please provide date of event -not provided please provide patient demographics -not provided what types of fluids were being infused through the line? chemotherapy please provide any images or videos of the device? line discarded already what is the maintenance protocol of the complaint device? weekly flushing with 30mls saline then 5 mls heparin for flushing no further information is available.H10: investigation evaluation clinical assessment: a recent journal article states, ¿risk factors of catheter-associated thrombosis can be categorized according to three types: catheter factors such as catheter size and type, tip location, insertion site, numbers of venous punctures, and catheter dwell time; patient-related factors such as malignancy, recent trauma or surgery, history of venous thromboembolism, older age, and renal failure; and medication factors such as chemotherapy, kinds of infusion liquids, and use of prophylactic anticoagulant.But the risk factors reported in different studies differ greatly¿ (et al liu y).Above citation comes from liu y, gao y, wei l, chen w, ma x, song l.Peripherally inserted central catheter thrombosis incidence and risk factors in cancer patients: a double-center prospective investigation.Therapeutics and clinical risk management.2015;11:153-160.Doi:10.2147/tcrm.S73379./gjs 22jun2018 the patient was on chemotherapy and per the previously mentioned article (et al liu) in the clinical assessment dated 10jul2018, chemotherapy is a risk factor for increased blood clots.Also, the frequency of chemotherapy is not known (daily, weekly, was patient on a rest period?).In addition, the customer stated maintenance protocol included ¿weekly flushing with 30mls saline then 5 mls heparin for flushing.¿ per ifu t_ctpiccotwtt, ¿catheter lock should be reestablished after every use or at least every 24 hours if unused.¿ at this time, the most probable causes of this event are medication, disease progression and/or device maintenance related.Additional information from the ifu: if catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Catheter heparinization should be determined by institutional protocol and clinical judgment.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed with twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.Conclusion: based on the information provided, no product returned and the results of our investigation, a definitive root cause could not be determined.However, per information received from the customer and the clinical assessment the infrequency of maintenance (flushing, etc.) to keep the line clear as instructed in the ifu can be considered a contributing factor.The customer is to receive a letter detailing the investigation findings.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
TURBO-JECT® DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
larry pool
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key7486150
Report Number1820334-2018-01209
Device Sequence Number1124333
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)180823(10)7221054
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG23905
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer07/09/2018
07/18/2018
Not provided
Initial Report FDA Received Date05/04/2018
Supplement Report FDA Received Date07/16/2018
09/24/2023
08/01/2018
Date Device Manufactured08/23/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SYRINGE; SYRINGE
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown